Alert archive / Missouri / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 27, 2017, 5:26 PM CDT for 5 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 5:26 PM CDT (22:26 UTC)
- Expired
- May 27, 2017, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bollinger County, MO, Mississippi County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 87 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2792 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.5
The text
As transmitted.
816
WGUS53 KPAH 272226
FFWPAH
MOC017-133-201-207-223-280130-
/O.NEW.KPAH.FF.W.0030.170527T2226Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
526 PM CDT SAT MAY 27 2017
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Bollinger County in southeastern Missouri...
Mississippi County in southeastern Missouri...
Scott County in southeastern Missouri...
Wayne County in southeastern Missouri...
Stoddard County in southeastern Missouri...
* Until 830 PM CDT
* At 525 PM CDT, Doppler radar indicated numerous thunderstorms
producing heavy rain across the warned area. Doppler radar
estimates that up to two inches of rain have already fallen at
some locations. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sikeston, Dexter, Charleston, Scott City, East Prairie, Chaffee,
Cairo, Piedmont, Bernie, Bloomfield, Marble Hill, Advance, Oran,
Miner, Benton, Greenville, Wappapello Lake Area, Morehouse, Puxico
and Bertrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
3664 9014 3692 9026 3693 9069 3720 9069
3715 9022 3760 9015 3760 8986 3713 8986
3725 8946 3704 8938 3699 8927 3707 8926
3707 8925 3697 8910 3659 8921 3658 8921
$$2 follow-up statements
658
WGUS73 KPAH 280019
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
719 PM CDT SAT MAY 27 2017
MOC017-133-201-207-223-280130-
/O.CON.KPAH.FF.W.0030.000000T0000Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Mississippi MO-Scott MO-Wayne MO-Stoddard MO-
719 PM CDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
BOLLINGER...MISSISSIPPI...SCOTT...WAYNE AND STODDARD COUNTIES...
At 715 PM CDT, Doppler radar indicated most of the thunderstorm
activity was decreasing across the warned area. However, two to 5
inches has already fallen in localized areas, and flash flooding
could continue for awhile longer. Street flooding has recently been
reported in the Sikeston area.
Some locations that will experience flooding include...
Sikeston, Dexter, Charleston, Scott City, East Prairie, Chaffee,
Cairo, Piedmont, Bernie, Bloomfield, Marble Hill, Advance, Oran,
Miner, Benton, Greenville, Wappapello Lake Area, Morehouse, Puxico
and Bertrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
3664 9014 3692 9026 3693 9069 3720 9069
3715 9022 3760 9015 3760 8986 3713 8986
3725 8946 3704 8938 3699 8927 3707 8926
3707 8925 3697 8910 3659 8921 3658 8921
$$789
WGUS73 KPAH 280125
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
825 PM CDT SAT MAY 27 2017
MOC017-133-201-207-223-280133-
/O.EXP.KPAH.FF.W.0030.000000T0000Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Mississippi MO-Scott MO-Wayne MO-Stoddard MO-
825 PM CDT SAT MAY 27 2017
...THE FLASH FLOOD WARNING FOR BOLLINGER...MISSISSIPPI...SCOTT...
WAYNE AND STODDARD COUNTIES WILL EXPIRE AT 830 PM CDT...
Flooding is no longer expected to pose an immediate threat. However,
more thunderstorm activity moving in from the west may prompt
additional warnings in the near future. Please continue to heed any
remaining road closures.
LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
3664 9014 3692 9026 3693 9069 3720 9069
3715 9022 3760 9015 3760 8986 3713 8986
3725 8946 3704 8938 3699 8927 3707 8926
3707 8925 3697 8910 3659 8921 3658 8921
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 1:53 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 27, 1:53 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Paducah KY 153 PM CDT Sat May 27 2017 .UPDATE... Issued at 152 PM CDT Sat May 27 2017 Rapid adjustments made to reflect current activity across the WFO PAH Forecast area. Greatest concern at the moment will be the convective complex moving from East Central Missouri, then along and remnant outflow/frontal boundaries south of the Interstate 64 corridor...then again along the common borders of Southeast Missouri, Northeast Arkansas, West Kentucky and Tennessee. | UPDATE Issued at 1133 AM CDT Sat May 27 2017 Convection is developing along outflow boundaries and existing warm frontal boundary over Southern Missouri and parts of Southern Illinois and the Pennyrile of West Kentucky. Some local concern that some of these storms along the boundary may go severe severe before the main bowing line (developing derecho?) reaches the WFO PAH CWA later this afternoon and this evening. Waiting to see what SPC might do with the MDT risk area in their midday update. Also added Flash flood Watch for Carter/Ripley counties from 1 pm today through 7 am Sunday.(see hydro section). && .SHORT TERM...(Today through Monday night) Issued at 134 AM CDT Sat May 27 2017 New SWODY1 outlooks moderate risk for much of FA this pm/evening, with all svr wx hazards possible. AM storms to our west are modeled to affect western ptns FA later this morning, and may lay out a boundary and also blow off debris clouds that could stall development after daybreak. However, differential heating should mix the atmos up enough to allow super charge to take place, with high cape environ and steep mid level lapse rates revealed by model soundings. At some point during the pm hours, cap should break and convection become numerous to widespread, with associated moderate risk of svr extending from late pm into/thru the evening hours. Svr chances begin to diminish overnight as large scale instability is lost the farther east storms push away from source boundary/energy. Primary cold front does not make actual passage until Sunday evening, so until then, we'll be continuing pops along/ahead of the boundary, and this includes a continued slight risk of severe again for mainly Sunday afternoon/early evening. .LONG TERM...(Tuesday through Friday) Issued at 134 AM CDT Sat May 27 2017 The extended period continues to be troublesome with models flip flopping the best chances for rain. Still dealing with another frontal boundary passage on Tuesday/Tuesday night. The GFS has been the most consistent with the timing of this feature but not as much on QPF. Still, believe that precip chances need to be included for that time frame given the consistency of this signal and the consistency of the GFS ensemble precip means. At this time our confidence does not warrant anything more than slight chances. The ECMWF was never that excited about Tuesday's rain prospects and still isn't. Instead, the 12Z ECMWF brings a front down into the area on Wednesday through Thursday. That is the exact same time that the GFS brings in a reinforcing sfc high pressure system that dries us out. However, the 00Z ECMWF is back to looking like the GFS with the drier weather on Wednesday with the incoming sfc high. The early part of the extended forecast is going to be hinged on exactly what this large upper level low over the upper Great Lakes region/eastern Canada does and the timing and strength of impulses rotating around it. For now, leaning toward the more consistent GFS for guidance. Given the above discussion, POPs will be low Tuesday through Thursday given uncertainty's in the model signals. There has been a stronger signal for more wet weather as we head into the latter half of the week. However, the upper level pattern is not being consistently resoled by the models very well at all. Yesterdays runs indicated more of a southwesterly flow pattern setting up and now the upper flow stays more west northwesterly through Friday. We will continue to have POPs for late week, but work will need to be done on fine tuning these chances as models grasp a better handle on things. && .AVIATION... Issued at 152 PM CDT Sat May 27 2017 Current 18z Saturday TAF issuance will be a challenge with mutiple boundaries focusing VFR to IFR changing conditions. Base forecast includes thunderstorms in each TAF location. Main concern within the next six ho9urs will be the KEVV, KCGI, and KPAH TAF locations for lowered visibility. && .HYDROLOGY... Issued at 1133 AM CDT Sat May 27 2017 WPC recently upgraded parts of Southern Missouri in a Moderate Risk of excessive rainfall through today and tonight. Given the antecedent rainfall this morning, combined with the expected position of the frontal boundary and outflows today, felt it was prudent to add Carter and Ripley counties to the Flash Flood Watch later this afternoon and tonight. Depending on the propagation of the convection along the boundary and the southern end of the expected wind-damaging MCS, may need to extend the Flash Flood Watch to Wayne and Butler counties as well. Will monitor the progression of the storms this afternoon. Minimum rainfall of 1-1.25 inches is likely...with higher amounts possible. Given the flashy nature of runoff and the terrain, as well as the potential for higher public presence outdoors this weekend, decided to go ahead with a Flash Flood Watch for Carter and Ripley counties from 1 pm today through 7 am Sunday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...Flash Flood Watch through Sunday morning for MOZ107-108. IN...None. KY...None. && UPDATE...Smith AVIATION...Smith HYDROLOGY...Smith
Hazardous weather outlook, May 27, 2:55 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 255 pm CDT Sat May 27 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 255 pm CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Latest forecast trends indicate that an intense line of severe thunderstorms will move into the northwest part of the outlook area, namely southwest Illinois and Southeast Missouri, this afternoon and again this evening. If a line of storms move through the area, they will likely produce widespread wind gusts in excess of 80 mph. The damaging winds could last up to an hour. Depending on the intensity and duration of these lines of severe storms, most of the thunderstorms could completely move through the outlook area by midnight. In addition to the damaging wind potential, isolated severe storms may develop ahead of these lines of thunderstorms today and tonight. These isolated storms would have the potential for large hail, damaging winds, as well as a tornado. At this time, the greatest risk for widespread severe thunderstorms is later this afternoon and this evening. Heavy rainfall and deadly lightning will also be storm hazards. Flash Flooding may also be a possibility in parts of Southeast Missouri late this afternoon and tonight. A moderate risk remains is in place for most of the outlook area, except parts of Southwest Indiana and a very small part of northwest Kentucky. The remainder of the outlook area remains in an enhanced risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A slight risk of severe thunderstorms is forecast Sunday, especially during the afternoon and early evening. Damaging winds and hail are the primary severe weather hazards, with locally heavy rain and deadly lightning also storm hazards. Thunderstorms are also forecast Tuesday afternoon, and Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected today and tonight. Smith
In the hours before
Special weather statement, May 27, 4:53 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 453 PM CDT Sat May 27 2017 ILZ075-080-081-084-085-088-089-092-093-KYZ001>004-MOZ076-086-087- 100-107>112-114-280100- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION-JOHNSON- ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-PERRY MO- BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD- SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE, WEST FRANKFORT, CARBONDALE, MURPHYSBORO, HERRIN, JONESBORO, VIENNA, CAIRO, MOUND CITY, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 453 PM CDT Sat May 27 2017 ....Damaging winds of 70 to 100 mph possible with line of storms moving across Eastern and Southern Missouri... A line of storms, capable of producing widespread and destructive winds, are moving east, southeast between 45 and 50 mph over parts of Eastern and Southern Missouri. These storms will likely cause widespread tree damage, damage to some homes, and numerous power outages. Persons who are considering travel on Interstate 55 and 57 in Southeast Missouri, as well as Highway 60, are urged to delay travel from now until after 7 pm CDT. These storms will likely move near Van Buren and Piedmont Missouri around 5 pm CDT...Ava Illinois, Cape Girardeau and Dexter Missouri around 6 pm...Creal Springs and Vienna Illinois, onward to New Madrid Missouri around 7 pm CDT. These arrival times may vary with the forward speed of the line of thunderstorms. If you outside, be prepared to look for sturdy shelter. These are particularly dangerous storms. Smith
Local storm report, May 27, 4:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 6 NNE HOPKINSVILLE 36.93N 87.45W
05/27/2017 E60 MPH CHRISTIAN KY TRAINED SPOTTER
EXIT 17 ON PENNYRILE PARKWAY
&&
SPLocal storm report, May 27, 4:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL LEDBETTER 37.05N 88.50W
05/27/2017 M0.75 INCH LIVINGSTON KY EMERGENCY MNGR
DIME SIZED HAIL
&&
SPLocal storm report, May 27, 5:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 E CERULEAN 36.96N 87.64W
05/27/2017 CHRISTIAN KY TRAINED SPOTTER
UNOCCUPIED HOUSE TRAILER BLOWN OFF FOUNDATION ON HWY 91
&&
SPLocal storm report, May 27, 5:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL BARDWELL 36.87N 89.01W
05/27/2017 E1.00 INCH CARLISLE KY EMERGENCY MNGR
DIME TO QUARTER SIZED HAIL.
&&
GREGMLocal storm report, May 27, 5:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MURRAY 36.61N 88.32W
05/27/2017 M1.25 INCH CALLOWAY KY TRAINED SPOTTER
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:25 AM CDT | Special Weather Statement | PAH | Ripley | 50 min |
| May 27, 4:34 AM CDT | Severe Thunderstorm Warning | PAH | Ripley | 41 min |
| May 27, 5:11 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 38 min |
| May 27, 5:53 AM CDT | Special Weather Statement | PAH | New Madrid | 67 min |
| May 27, 11:17 AM CDT | Flash Flood Watch | PAH | Carter, Ripley | 15 hr |
| May 27, 2:24 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Perry | 36 min |
| May 27, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 46 min |
| May 27, 3:12 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 33 min |
| May 27, 3:25 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 35 min |
| May 27, 3:34 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 41 min |
| May 27, 4:27 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Wayne | 48 min |
| May 27, 4:37 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, Scott, Stoddard | 38 min |
| May 27, 4:42 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 33 min |
| May 27, 4:49 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 41 min |
| May 27, 4:54 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 36 min |
| May 27, 5:10 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry, Scott, Stoddard | 50 min |
| May 27, 5:14 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, Scott, Stoddard | 46 min |
| May 27, 5:37 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 38 min |
| May 27, 6:01 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Stoddard | 44 min |
| May 27, 6:45 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 30 min |
Nearby
Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.